# Outline F2F teaching session for Training of Pharmacists in Hypertension

## 10:00 Introduction and overview of importance of screening for hypertension (15 min).

## **Phil Chowienczyk**

Prevalence of hypertension in different age groups and ethnicities

Complications of hypertension

Burden of disease attributable to hypertension

Efficacy of treatment to reduce burden of disease associated with hypertension

#### 10: 15 NHSE expectations for the pharmacy service (30 min).

## Led by NHSE

Opportunities for promoting the opportunistic aspects of BP check service and referrals from practices.

Improving pharmacy and GP relationships

Engaging patients in such a way that they accept the ABPM.

Process for escalating very high readings.

Good record keeping

# 11:15 Overview of blood pressure measurement techniques: clinic, home monitoring and ambulatory BP (15 min)

#### **Philip Lewis**

## 12:00 Clinic blood pressure (10 min)

#### Ryan McNally

The environment

Choice of device (including wrist vs. arm)

Patient position

Irregular pulse

Cuff size

Measurement in both arms including exclusions (e.g. lymphoedema)

Number of measurements

Special considerations e.g. postural hypotension

## 12:15 Practical session on office BP measurement (45 min)

#### 13:00 Lunch

## 13:30 Ambulatory blood pressure and home BP monitoring (30 min)

#### Luca Faconti

Who should be offered ABPM
Setting patient expectations and obtaining consent
Choice of device
Cuff size
Consideration of time of placement
Instructions to patient
Interpretation of ABPM

When to advise HBPM Choice of device and cuff size Instructions for the patient Ensuring the quality of HBPM

## 14:00 Interpretation and actions following BP measurement with scenarios (30 min)

## **Spoorthy Kalkarni**

Office BP in symptomatic and asymptomatic patients Who needs urgent referral Urgent action after ABPM and HBPM

14:30 Open Q & A (30 min)

15:00 Close